Reactions 1704, p239 - 2 Jun 2018 the Intensive Care Unit (ICU). [Patient] presented . . .with nausea, vomiting and diarrhoea after the voluntary ingestion O S of 100 tablets of metformin. Arterial gases revealed hyperlactatemia metabolic acidosis with increased anion gap, Lactic acidosis: 2 case reports which was considered secondary to metformin poisoning. In a case series, two patients were described. A 69-year-old woman developed lactic acidosis following treatment with Nieto-Rios JF, et al. Metformin lactic acidosis. Report of two cases. Iatreia 31: metformin, and a 41-year-old man developed lactic acidosis 191-196, No. 2, Apr 2018. Available from: URL: http:// aprendeenlinea.udea.edu.co/revistas/index.php/iatreia/article/view/325463 [Spanish; secondary to poisoning following an intentional overdose of summarised from a translation] - Colombia 803322701 metformin. Case 1: A 69-year-old woman, who had diabetes mellitus and stage 5 chronic kidney diseases, presented with drowsiness, vomiting, nausea, adynamia, week-long asthenia and functional class deterioration. At presentation, she additionally exhibited encephalopathy, tachycardia, tachypnoea, dehydration and poor general condition. Investigations revealed pH of <6.8, partial pressure of oxygen of 127mm Hg, partial pressure of carbon dioxide of 11mm Hg and lactate level of >15 mmol/L. Inography revealed sodium + + (Na ) level of 134 mmol/L, potassium (K ) level of 6.1 mmol/L, chloride (Cl ) level of 97.7 mmol/L, phosphorous level of 0.5 mg/dL and calcium (Ca ) level of 8.8 mg/dL. Haemogram revealed haemoglobin of 8.5 g/dL, haematocrit of 26.3%, platelets of 54 600µL, leukocytes at 14 600µL, neutrophils of 84.6% and lymphocytes of 12.8%. On the basis of arterial gases findings, severe metabolic acidosis with increased anion gap secondary to hyperlactataemia was confirmed. Prior to presentation, she had been receiving treatment with metformin 850mg every 8 hours [route not stated]. Other causes of the hyperlactatemia related with intestinal ischaemia, vitamin B1 deficiency, hypoperfusion and other toxins were excluded. A diagnosis of severe lactic acidosis associated with metformin treatment was made, and she was shifted to the ICU [durations of treatment to reaction onset not stated]. In the ICU, she underwent hydric resuscitation, renal replacement therapy and haemodialysis. However, she developed hypotension and vasoplegic shock, and she was initiated on continuous venovenous haemodiafiltration. Her lactic acidosis had resolved; however, she developed pulmonary infection, coagulopathy and haemorrhagic stroke. Her general condition progressively deteriorated, and she developed multi-organ failure. A week after admission, she died due to multi-organ failure. Case 2: A 41-year-old man, who had type 2 diabetes mellitus, presented to the emergency department with diarrhoea, nausea and vomiting. Six hours prior to presentation, he had voluntarily ingested 100 tablets of metformin and 100 tablets of gemfibrozil. At admission, he was noted to be dehydrated. Arterial gases investigation revealed pH of 7.09, partial pressure of oxygen at 102mm Hg, partial pressure of carbon dioxide at 19mm Hg, lactate level at >15 mmol/L, bicarbonate level at 7.6 mmol/L. Inogram + + revealed sodium (Na ) level at 137 mmol/L, potassium (K ) level at 5.1 mmol/L, chloride (Cl ) level at 98 mmol/L, phosphorous level at 5.5 mg/dL and calcium (Ca ) level at 9.2 mg/dL. Haemogram revealed haemoglobin at 13.5 g/dL, haematocrit at 41%, platelets at 34,600µL, leukocytes at 12,100µL, neutrophils at 78.6% and lymphocytes at 14.8%. Further investigations revealed creatinine level at 2.03 mg/dL, blood urea nitrogen at 9.7 mg/dL, CRP at 0.9 mg/dL, glucose at 500 mg/dL and creatine kinase at 107 U/L. Investigations also revealed total bilirubin level at 1.2 mg/dL, direct bilirubin level at 0.33 mg/dL, AST level at 36 U/L and ALT level at 34 U/L. On the basis of arterial gases investigation, hyperlactatemia and metabolic acidosis along with increased anion gap due to metformin poisoning was confirmed. Metabolic acidosis was not attributed to gemfibrozil. Complementary examinations revealed acute kidney injury graded as KDIGO 2 (kidney disease improving global outcomes 2). Hydric resuscitation was immediately initiated, and he was shifted to the ICU, where he underwent haemodialysis. Subsequently, his lactic acidosis was controlled, with complete recovery of baseline renal function [times to reactions onsets not stated]. Author comment: With the diagnosis of severe lactic acidosis associated with metformin, she was transferred to 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera